It is common to feel nauseous during and after radiation or chemotherapy treatments for cancer. Sickness can begin at different points before, during or after your treatment. Feeling sick does not happen at the same time for everyone. And you might not feel sick every time you have cancer treatment. Anti nausea medication can help ease the symptoms of cancer related nausea.
Sickness that starts straight away is called acute onset nausea. It may start a few minutes or a few hours after chemotherapy or targeted cancer drug treatment. It usually disappears after 24 hours.
Sickness that starts more than 24 hours later is called delayed onset nausea and vomiting. It is most common with the drugs:
It is also more likely with high dose chemotherapy. It might last up to a week after you had your chemotherapy.
Sickness before treatment
Sickness, before you have treatment, is called anticipatory nausea and vomiting. It happens in up to 3 out of 10 people (up to 30%) having cancer drugs. After a few treatments, particularly if their sickness was not controlled well, people start to feel sick and begin vomiting before their next cancer drug treatment.
The reaction is usually caused by something related to the treatment, like the smell of alcohol wipes or the sight of a nurse’s uniform. Some people feel sick if they even start to think about their treatment.
Some people are sick as they get to the hospital or when the nurse starts to set up the drip. Your doctor or nurse might give you anti sickness tablets and often another drug such as lorazepam, to take at home before you set off for the hospital for treatment.
Anti sickness drugs do not always prevent anticipatory nausea and vomiting.
Tips to help with nausea:
- Drink clear or ice-cold drinks.
- Eat light, bland foods (such as saltine crackers or plain bread).
- Avoid fried, greasy, or sweet foods.
- Eat slowly and eat smaller, more frequent meals.
- Do not mix hot and cold foods.
- Drink beverages slowly.
- Avoid activity after eating.
- Avoid brushing your teeth after eating.
Call your GP or healthcare team if:
- You find you are unable to take your medication
- You feel weak, dizzy, or confused